Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Lenhard L. Ng, Eads Family Professor

Lenhard L. Ng

My research mainly focuses on symplectic topology and low-dimensional topology. I am interested in studying structures in symplectic and contact geometry (Weinstein manifolds, contact manifolds, Legendrian and transverse knots), especially through holomorphic-curve techniques. One particular interest is extracting topological information about knots through cotangent bundles, and exploring relations to topological string theory. I have also worked in Heegaard Floer theory, quantum topology, and sheaf theory, especially as they relate to Legendrian and transverse knots.

Contact Info:
Office Location:  120 Science Drive, Durham, NC 27708
Office Phone:  (919) 660-6972
Email Address: send me a message
Web Page:

Teaching (Spring 2022):

    Physics 205, MW 10:15 AM-11:30 AM
Office Hours:

Fall 2021, in person:

  • Tuesdays 1:15-2:15 pm

  • Wednesdays 1:00-2:00 pm


Ph.D.Massachusetts Institute of Technology2001
ABHarvard University1996

Research Interests: Symplectic geometry, Low dimensional topology, Contact geometry, Knot theory, Holomorphic curves


Contact geometry • Holomorphic curves • Knot theory • Low dimensional topology • Symplectic and contact topology • Symplectic geometry • Three-manifolds (Topology) • Topology

Curriculum Vitae
Current Ph.D. Students   (Former Students)

  • Yu Pan  
  • Caitlin Leverson  
Postdocs Mentored

  • Christopher Cornwell (2011 - 2014)  
  • Daniel Rutherford (2008 - 2011)  
Undergraduate Research Supervised

  • Alexandru Milu (2014 - 2015)  
  • Alexandru Milu (May 12, 2014 - June 27, 2014)  
  • Wutichai Chongchitmate (2009 - 2010)  
  • Tirasan Khandhawit (2007 - 2008)  
Recent Publications   (More Publications)

  1. Casals, R; Ng, L, Braid Loops with infinite monodromy on the Legendrian contact DGA (January, 2021)  [abs]
  2. Ng, L; Rutherford, D; Shende, V; Sivek, S; Zaslow, E, Augmentations are Sheaves, Geometry and Topology, vol. 24 no. 5 (December, 2020), pp. 2149-2286, Mathematical Sciences Publishers [doi]  [abs]
  3. Chantraine, B; Ng, L; Sivek, S, Representations, sheaves and Legendrian (2,m) torus links, Journal of the London Mathematical Society, vol. 100 no. 1 (August, 2019), pp. 41-82, WILEY [doi]  [abs]
  4. Ekholm, T; Ng, L; Shende, V, A complete knot invariant from contact homology, Inventiones Mathematicae, vol. 211 no. 3 (March, 2018), pp. 1149-1200, Springer-Verlag [doi]  [abs]
  5. Edgar, GA; Ullman, DH; West, DB; Bracken, P; Brown, EA; Franco, Z; Friesen, C; Lipták, L; Luttmann, R; Miles, FB; Ng, L; Smiley, L; Stolarsky, K; Stong, R; Stromquist, W; Velleman, D; Wagon, S; Wilmer, E; Zeitz, P; Zhang, F, Problems and solutions, The American Mathematical Monthly, vol. 125 no. 1 (January, 2018), pp. 81-89 [doi]
Recent Grant Support

  • Holomorphic Invariants of Knots and Contact Manifolds, National Science Foundation, 2020/09-2023/08.      
  • Holomorphic Invariants in Symplectic Topology, National Science Foundation, DMS-1707652, 2017/09-2021/08.      
Conferences Organized

  • Organizer : 27th Annual Geometry Festival. April 27, 2012 - April 29, 2012, Organizer : 27th Annual Geometry Festival, April 27, 2012 - April 29, 2012  
  • Organizer, workshop "Cyclic homology and symplectic topology". November 2009, Organizer, workshop "Cyclic homology and symplectic topology", November, 2009  
  • Organizer, workshop "Algebraic structures in the theory of holomorphic curves". November 2009, Organizer, workshop "Algebraic structures in the theory of holomorphic curves", November, 2009
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320